\`x^2+y_1+z_12^34\`
Advanced Search
Article Contents
Article Contents

The implications of model formulation when transitioning from spatial to landscape ecology

Abstract Related Papers Cited by
  • In this article we compare and contrast the predictions of some spatially explicit and implicit models in the context of a thought problem at the interface of spatial and landscape ecology. The situation we envision is a one-dimensional spatial universe of infinite extent in which there are two disjoint focal patches of a habitat type that is favorable to some specified species. We assume that neither patch is large enough by itself to sustain the species in question indefinitely, but that a single patch of size equal to the combined sizes of the two focal patches provides enough contiguous favorable habitat to sustain the given species indefinitely. When the two patches are separated by a patch of unfavorable matrix habitat, the natural expectation is that the species should persist indefinitely if the two patches are close enough to each other but should go extinct over time when the patches are far enough apart. Our focus here is to examine how different mathematical regimes may be employed to model this situation, with an eye toward exploring the trade-off between the mathematical tractability of the model on one hand and the suitability of its predictions on the other. In particular, we are interested in seeing how precisely the predictions of mathematically rich spatially explicit regimes (reaction-diffusion models, integro-difference models) can be matched by those of ostensibly mathematically simpler spatially implicit patch approximations (discrete-diffusion models, average dispersal success matrix models).
    Mathematics Subject Classification: Primary: 92D40; Secondary: 92D25.

    Citation:

    \begin{equation} \\ \end{equation}
  • [1]

    A. Berman and J. Plemmons, "Nonnegative Matrices in the Mathematical Sciences," Computer Science and Applied Mathematics, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1979.

    [2]

    K. J. Brown, C. Cosner and J. Fleckinger, Principal eigenvalues for problems with indefinite weight function on $\mathbbR^n$, Proceedings of the American Mathematical Society, 109 (1990), 147-155.doi: 10.2307/2048374.

    [3]

    R. S. Cantrell and C. Cosner, "Spatial Ecology via Reaction-Diffusion Equations," Wiley Series in Mathematical and Computational Biology, John Wiley & Sons, Ltd., Chichester, 2003.

    [4]

    C. Cosner, Reaction-diffusion equations and ecological modeling, in "Tutorials in Mathematical Biosciences. IV" (ed. A. Friedman), Lecture Notes in Mathematics, 1922, Springer, Berlin,(2008), 77-115.

    [5]

    W. F. Fagan and F. Lutscher, Average dispersal success: Linking home range, dispersal, and metapopulation dynamics to refuge design, Ecological Applications, 16 (2006), 820-828.doi: 10.1890/1051-0761(2006)016[0820:ADSLHR]2.0.CO;2.

    [6]

    I. Hanski, Predictive and practical metapopualtion models: The incidence function approach, in "Spatial Ecology" (eds. D. Tilman and P. Kareiva), Princton University Press, Princeton, NJ, (1997), 21-45.

    [7]

    I. Hanski, "Metapopulation Ecology," Oxford University Press, Oxford, UK, 1999.

    [8]

    I. Hanski and O. Ovaskainen, The metapopulation capacity of a fragmented landscape, Nature, 404 (2000), 755-758.doi: 10.1038/35008063.

    [9]

    R. Levins, Some demographic and genetic consequences of environmental heterogeneity for biological control, Bulletin of the Entomological Society of America, 15 (1969), 237-240.

    [10]

    F. Lutscher and M. A. Lewis, Spatially-explicit matrix models, Journal of Mathematical Biology, 48 (2004), 293-324.doi: 10.1007/s00285-003-0234-6.

    [11]

    O. Ovaskainen and I. Hanski, Spatially structured metapopulation models: Global and local assessment of metapopulation capacity, Theoretical Population Biology, 60 (2001), 281-304.doi: 10.1006/tpbi.2001.1548.

    [12]

    R. Van Kirk and M. A. Lewis, Integro-difference models for persistence in fragmented habitats, Bulletin of Mathematical Biology, 59 (1997), 107-137.

  • 加载中
SHARE

Article Metrics

HTML views() PDF downloads(34) Cited by(0)

Access History

Catalog

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return